Reassuring findings about PPID drug

Researchers report that a case of pergolide overdose resulted in only minor, temporary effects.
Author:
Updated:
Original:

The first case of pergolide overdose in a horse was recently reported in Germany and the findings are reassuring.

And older chestnut horse with a gray face looking off camera

Pituitary pars intermedia dysfunction (PPID, also known as Cushing’s disease) is common in older horses. 

A report written by the treating veterinarians documents the case of a pony accidentally given 110 times the recommended dose of pergolide (marketed as Prascend). Pergolide is the medication most commonly prescribed to treat pituitary pars intermedia dysfunction (PPID, also known as Cushing’s disease), which is characterized by insufficient levels of the chemical messenger dopamine. Pergolide is a dopamine agonist, meaning it can bind to receptors on cells to mimic dopamine’s action in the body.

[Click here to learn more about PPID.]

The veterinarians report that the pony was accidentally given 55 1-milligram tablets of pergolide instead of the prescribed dose of .5 milligrams (one half of a tablet). The mistake was discovered four hours later. During the initial exam, the veterinarians discovered the pony had an increased heart rate (tachycardia) but
no other unusual signs.

To try to prevent further systemic absorption of the pergolide, veterinarians administered paraffin oil and activated charcoal to the pony via nasogastric tube. They then gave the pony two drugs—one to counter the dopamine-binding action of the pergolide and another to prevent heart arrhythmias, a known side effect of pergolide overdose in humans—over the course of several days under close observation.

In the days after the overdose the pony had a decreased appetite and was unusually anxious, reacting to bright light or fast movements. These signs gradually subsided, and the pony appeared clinically normal within eight days of the overdose.

Overall, the veterinarians conclude that the overdose resulted in only minor, temporary effects. They hope their experiences can serve as a guide for handling future cases of pergolide overdose.

Reference: “Accidental overdose of pergolide (Prascend) followed by loss of appetite, tachycardia, and behavioral abnormalities in a pony mare,” Journal of Equine Veterinary Science, September 2020

Don't miss out! With the free weekly EQUUS newsletter, you'll get the latest horse health information delivered right to your in basket! If you’re not already receiving the EQUUS newsletter, click here to sign up. It’s *free*!

Related